What Are Eye Whitening Drops?

Eye whitening drops cause blood vessels in the eyes to shrink.
Whitening drops might help someone dealing with eye strain.
Whitening drops are ineffective against eye infections.
Article Details
  • Written By: Rebecca Mecomber
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 16 February 2015
  • Copyright Protected:
    2003-2015
    Conjecture Corporation
  • Print this Article

Eye whitening drops are a liquid medication applied for the purpose of relieving irritated eyes and reducing bloodshot eyes. These drops are available over the counter, or as prescription eye drops when a stronger solution or additional eye medication additive is required. This eye whitening medication contains vasoconstrictor, a drug that causes the tiny blood vessels of the eye to shrink, giving the appearance of whiter eyes. The eye drops are applied to the outer surface of the eye.

For many individuals, red eyes are an unsightly and uncomfortable condition. Too much work, lack of sleep, eye strain, allergies and other maladies can cause the tiny blood vessels on the surface of the sclera to bulge. The sclera is the creamy white surface of the eye that surrounds the iris and supports the moist, gelatinous outer surface of the eyeball, called the conjunctiva. Normally, the sclera is white with a slightly bluish cast, and the blood vessels are so small that they are not noticeable. Red eye occurs when the blood vessels of the white portion of the eyeball bulge with blood.

Some eye whitening drops also contain antihistamines, or lubricants to relieve the swelling, itching and redness from allergies. Most commercially-available eye whitening drops contain only vasoconstrictors, manufactured for the sole purpose of reducing the unsightly blood vessels of the eye. Eye whitening drops are ineffective against infections, allergies, conjunctivitis or other bacterial or viral diseases.

Ad

Physicians and manufacturers warn against individuals using eye drops for extended periods of time, because a "rebound" type of red eye disorder may occur. Rebound swelling is the over-reaction of the blood vessels after a long period of constriction. Frequent, prolonged use of eye whitening drops may worsen the condition. In very rare but severe cases, vision loss may occur.

The blood vessels in the eyes supply oxygen and nutrients to the various parts of the eye, particularly the cornea and limbus. Vasoconstrictors as found in eye drops cause the vessels to shrink, reducing blood flow to the parts of the eye. The eye, starved for blood, strains for nourishment. When the whitening effects of the vasoconstrictors wear off, the engorged blood vessels relax and shoot out larger quantities of blood. Blood vessels then appear even larger, exacerbating the red eye problem and creating a vicious cycle of more and more treatment.

Ad

Recommended

You might also Like

Discuss this Article

Ocelot60
Post 3

@talentryto- I think that you should get a bottle of lubricating eye drops and begin using them in place of your eye whitening drops. Though your eyes will probably be red at first, over time they will get better. You can continue using the lubricating eye drops once you are off the eye whitening drops when your eyes get bloodshot and irritated from allergies.

Raynbow
Post 2

@talentryto- If you don't use eye whitening drops, I think you will be able to quit using them without any problems. People who use them every day, and sometimes several times each day, are the ones who must endure the side effects of giving up these drops.

If you are one of those people, you should talk to your doctor before you stop using your eye whitening drops. Chances are that you will experienced red, irritated eyes when you stop, so your doctor will help you ease off of them. He or she may also prescribe some type of soothing eye drops that will help you deal with the side effects. Over time, you will notice that your eyes will begin to feel better, and will be less bloodshot.

Talentryto
Post 1

I hate to hear that eye whitening drops can cause a rebound effect, because I use them quite frequently. My eyes often get bloodshot, because I have allergies. What should I do to stop using these drops?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email